Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Blacksburg, VA

May 11, 20166 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 11, 2016, 4:09 PM EDT for 6 counties in Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 4:09 PM EDT (20:09 UTC)
Expired
May 11, 2016, 5:15 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS51 KRNK 112009
SVRRNK
VAC009-019-023-163-530-678-112115-
/O.NEW.KRNK.SV.W.0061.160511T2009Z-160511T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AMHERST COUNTY IN VIRGINIA...
  THE CITY OF LEXINGTON IN VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN VIRGINIA...
  THE CITY OF BUENA VISTA IN VIRGINIA...
  NORTHEASTERN BOTETOURT COUNTY IN VIRGINIA...
  NORTHEASTERN BEDFORD COUNTY IN VIRGINIA...

* UNTIL 515 PM EDT

* AT 408 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  COLLIERSTOWN...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...
  BUENA VISTA...
  GLASGOW...
  EAGLE ROCK...
  AND COLLIERSTOWN. 

THIS INCLUDES VMI.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3777 7915 3745 7929 3764 7984 3778 7973
      3776 7967 3781 7965
TIME...MOT...LOC 2008Z 293DEG 18KT 3772 7965 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
4 follow-up statements
530 
WWUS51 KRNK 112026
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT WED MAY 11 2016

VAC678-112036-
/O.CAN.KRNK.SV.W.0061.000000T0000Z-160511T2115Z/
CITY OF LEXINGTON VA-
426 PM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LEXINGTON IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3777 7915 3745 7929 3764 7984 3773 7977
      3773 7967 3776 7952
TIME...MOT...LOC 2026Z 293DEG 18KT 3768 7954 

$$

VAC009-019-023-163-530-112115-
/O.CON.KRNK.SV.W.0061.000000T0000Z-160511T2115Z/
AMHERST VA-ROCKBRIDGE VA-CITY OF BUENA VISTA VA-BOTETOURT VA-
BEDFORD VA-
426 PM EDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR
NORTHWESTERN AMHERST...SOUTHWESTERN ROCKBRIDGE...NORTHEASTERN
BOTETOURT AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF BUENA
VISTA...

AT 426 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NATURAL
BRIDGE...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BUENA VISTA...
GLASGOW...
EAGLE ROCK...
BIG ISLAND...
AND FORKS OF BUFFALO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3777 7915 3745 7929 3764 7984 3773 7977
      3773 7967 3776 7952
TIME...MOT...LOC 2026Z 293DEG 18KT 3768 7954 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
773 
WWUS51 KRNK 112048
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT WED MAY 11 2016

VAC530-112058-
/O.CAN.KRNK.SV.W.0061.000000T0000Z-160511T2115Z/
CITY OF BUENA VISTA VA-
448 PM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3745 7929 3764 7984 3773 7977 3773 7967
      3770 7956 3767 7919
TIME...MOT...LOC 2048Z 322DEG 17KT 3759 7947 

$$

VAC009-019-023-163-112115-
/O.CON.KRNK.SV.W.0061.000000T0000Z-160511T2115Z/
AMHERST VA-ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA-
448 PM EDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL AMHERST...SOUTHWESTERN ROCKBRIDGE...NORTHEASTERN
BOTETOURT AND NORTHEASTERN BEDFORD COUNTIES...

AT 448 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLASGOW...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GLASGOW...
EAGLE ROCK...
BIG ISLAND...
COLEMAN FALLS...
AND NAOLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3745 7929 3764 7984 3773 7977 3773 7967
      3770 7956 3767 7919
TIME...MOT...LOC 2048Z 322DEG 17KT 3759 7947 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
254 
WWUS51 KRNK 112054
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT WED MAY 11 2016

VAC009-019-023-163-112115-
/O.CON.KRNK.SV.W.0061.000000T0000Z-160511T2115Z/
AMHERST VA-ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA-
454 PM EDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL AMHERST...SOUTHWESTERN ROCKBRIDGE...EAST CENTRAL
BOTETOURT AND NORTHEASTERN BEDFORD COUNTIES...

AT 454 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SNOWDEN...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GLASGOW...
EAGLE ROCK...
BIG ISLAND...
COLEMAN FALLS...
AND NAOLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3745 7929 3764 7984 3766 7980 3768 7967
      3768 7955 3763 7921
TIME...MOT...LOC 2054Z 293DEG 18KT 3758 7943 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
926 
WWUS51 KRNK 112108
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT WED MAY 11 2016

VAC009-019-023-163-112118-
/O.EXP.KRNK.SV.W.0061.000000T0000Z-160511T2115Z/
AMHERST VA-ROCKBRIDGE VA-BOTETOURT VA-BEDFORD VA-
508 PM EDT WED MAY 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL
AMHERST...SOUTHWESTERN ROCKBRIDGE...EAST CENTRAL BOTETOURT AND
NORTHEASTERN BEDFORD COUNTIES WILL EXPIRE AT 515 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3745 7929 3764 7984 3766 7980 3768 7967
      3768 7955 3763 7921
TIME...MOT...LOC 2106Z 293DEG 18KT 3758 7943 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:50 PM EDT, 19 minutes earlier.

Area forecast discussion, May 11, 3:50 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
350 PM EDT WED MAY 11 2016

.SYNOPSIS...
A stationary front will remain overhead through tonight into
Thursday, which will continue to be the focus for scattered
showers and thunderstorms. A cold front should sweep through the
Mid Atlantic on Friday. Much cooler air will arrive for the
upcoming weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 350 PM EDT Wednesday...

The atmosphere is destabilizing over southeast West Virginia and
the New and Roanoke River valleys in Virginia. In fact, the first
thunderstorm of the day is developing over Roanoke at this hour.
Any strong storm could potentially turn severe and produce large
hail and damaging winds. This area has seen the most sunshine,
but other locations in northwest North Carolina and near Lynchburg
are still stuck under the clouds. High temperatures should
generally reach the upper 60s to the lower 80s this evening.

Some of the shower and thunderstorm activity could linger well
into tonight as the stationary front lingers overhead. There could
be some areas of fog and drizzle likely beyond midnight toward
early Thursday morning. In addition, there could be more remnant
upstream convection approaching from the west during the morning
that may bring showers and possibly a rumble of thunder. More of
the same weather is expected during Thursday as the Mid Atlantic
awaits a cold front to arrive from the Ohio River valley later in
the week to change this unsettled pattern.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 330 PM EDT Wednesday...

The upper level pattern will feature a digging trof into the weekend
before a transition to a more zonal flow regime by Sunday. This will
push a cold front though the region Thursday night into Friday morning.
Timing of the front looks to bring some showers/storms west of the Blue
Ridge from upstream convection overnight Thursday with perhaps a break
before more showers/storms generate in developing diurnal instability
across the piedmont. Dynamics look quite limited so at this time the
threat for severe weather with the frontal passage looks quite low.

On Saturday a reinforcing cold front will move through as the upper
trof continues to surge in from the northwest while generating
some showers and maybe a rumble of thunder with modestly mid level
lapse rates mainly west of the Blue Ridge. It will also be quite
blustery as the colder air moves in Saturday and high temperatures
will be a few degrees below normal. Sunday will remain cool but
looks to remain dry under high pressure but some showers may creep
in Sunday night as warmer air tries to work back into the region.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

By early next week the upper flow develops some weak sympathetic
ridging in the east in response to a broad digging trof in the west.
Monday looks to be dry with high pressure over the region, but we
then start to see some divergence in model solutions which leads
to greater uncertainty. The most likely scenario will be for
isentropic lift to ride over a bit of a wedge on Tuesday with an
opportunity for showers. Then as we get into deeper southerly flow
showers and thunderstorms will be develop in unstable air ahead of
a cold front approaching from the west. Temperatures should
exhibit a slight warming trend and generally be close to normal
through the middle of next week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...

A stationary front continues to linger over the Mid Atlantic.
Ceilings still remain at MVFR for KLYH/KDAN. Elsewhere, enough
clearing has allowed conditions to reach VFR. With this frontal
boundary still overhead, it shall continue to spark scattered
showers and thunderstorms if the atmosphere becomes unstable.
However, there is still not enough confidence to pinpoint
locations where convection will eventually track later this
evening, so just VCTS was kept for all TAF sites.

With recent rainfall and a wet ground, fog and drizzle appear
likely to form again tonight. Confidence is quite high that
ceilings should lower to IFR/LIFR for all sites except KBLF, which
could potentially not drop all the way down to those levels.
Recovery from these low ceilings will take most of Thursday
morning, and some scattered showers from remnant upstream
convection could arrive west of the Blue Ridge during this time.

EXTENDED DISCUSSION...

More showers and thunderstorms are possible for Thursday. Periods
of drizzle, fog, and low ceilings are likely again on Thursday
night. By Friday, a cold front should cross over the Mid Atlantic.
A much cooler air mass should arrive behind this frontal passage
for the upcoming weekend. Scattered showers and MVFR ceilings are
possible in the mountains on Saturday, but all sites should be VFR
for Sunday and Monday as high pressure builds overhead.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PW
Hazardous weather outlook, May 11, 3:11 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED MAY 11 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
311 PM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING INTO
TONIGHT. THERE IS A MARGINAL RISK OF SEVERE WEATHER. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PW

In the hours before

Special weather statement, May 11, 3:17 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT WED MAY 11 2016

VAZ018-022-023-034-112015-
CRAIG-ROANOKE-BOTETOURT-BEDFORD-
317 PM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAIG...NORTHERN
ROANOKE...CITY OF ROANOKE... SOUTHWESTERN BOTETOURT AND WEST CENTRAL
BEDFORD COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS OVER HOLLINS...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BEDFORD...
AND STEWARTSVILLE.

THIS INCLUDES ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3739 8026 3745 8022 3735 7953 3718 7963
TIME...MOT...LOC 1916Z 293DEG 19KT 3735 7997

KK
Special weather statement, May 11, 3:38 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT WED MAY 11 2016

VAZ019-020-023-024-112045-
ROCKBRIDGE-BATH-BOTETOURT-ALLEGHANY-
338 PM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BATH...CITY OF
LEXINGTON...SOUTHERN ROCKBRIDGE...CITY OF BUENA VISTA...NORTH
CENTRAL BOTETOURT AND NORTHEASTERN ALLEGHANY COUNTIES...

AT 337 PM EDT...A STRONG THUNDERSTORM WAS OVER CLIFTON FORGE...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
CLIFTON FORGE...
GLASGOW...
AND COLLIERSTOWN.

THIS INCLUDES VMI.

LAT...LON 3784 7924 3763 7941 3761 7945 3782 7990
      3795 7981
TIME...MOT...LOC 1937Z 293DEG 17KT 3784 7977

KK
Local storm report, May 11, 3:49 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             VINTON                  37.27N 79.89W
05/11/2016  E0.88 INCH       ROANOKE            VA   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL

&&

MSPORER
Local storm report, May 11, 3:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             5 N ROANOKE             37.35N 79.95W
05/11/2016  E0.50 INCH       ROANOKE            VA   TRAINED SPOTTER

&&

JRUCKMAN
Local storm report, May 11, 4:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 E ROANOKE             37.28N 79.88W
05/11/2016  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            ALSO NOTED SOME TREE LIMBS DOWN

0340 PM     HAIL             2 E ROANOKE             37.28N 79.92W
05/11/2016  M0.25 INCH       CITY OF ROANOKE    VA   TRAINED SPOTTER

0343 PM     HAIL             2 NE ROANOKE            37.30N 79.93W
05/11/2016  M1.00 INCH       CITY OF ROANOKE    VA   TRAINED SPOTTER

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:39 PM EDTSpecial Weather StatementRNKCharlotte66 min
May 10, 9:53 PM EDTSpecial Weather StatementRNKCharlotte52 min
May 10, 10:28 PM EDTSpecial Weather StatementRNKFranklin62 min
May 10, 11:18 PM EDTSpecial Weather StatementRNKBland, Giles, Tazewell57 min
May 10, 11:41 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Pittsylvania49 min
May 11, 12:27 AM EDTSpecial Weather StatementRNKAlleghany, Craig, Giles, Montgomery, Pulaski, City of Covington and 1 more33 min
May 11, 1:07 AM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Craig, Montgomery, Roanoke and 4 more53 min
May 11, 1:29 AM EDTSpecial Weather StatementRNKCharlotte31 min
May 11, 4:59 AM EDTSpecial Weather StatementRNKTazewell61 min
May 11, 3:17 PM EDTSpecial Weather StatementRNKCity of Roanoke58 min
May 11, 3:29 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke, City of Salem61 min
May 11, 3:38 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington67 min
May 11, 3:58 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania, Roanoke62 min
May 11, 4:37 PM EDTAreal Flood AdvisoryRNKCity of Roanoke113 min
May 11, 4:46 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania45 min
May 11, 5:03 PM EDTSpecial Weather StatementRNKBotetourt57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.